It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....

Message Board

Posted by Bruce on September 01, 2000 at 21:48:54:

In Reply to: Dimensia or Drugs?? posted by Carole on September 01, 2000 at 19:07:50:

: What an interesting article!! I'm not sure how they qualify "elderly," but this is an important article for all of us PWP and CT. Read on:
: CC

: Effects of drugs mistaken for dementia - doctors

: LONDON, Sept 1 (Reuters) - Prescription and over-the-counter drugs used to relieve Parkinson's disease, depression, allergies and migraine can produce side-effects that could be mistaken for dementia in the elderly, researchers said on Friday.

: They said elderly patients may be diagnosed and treated for senility when they are suffering from the side-effects of medication.

: The drugs, known as anticholinergics, can cause confusion, memory loss, disorientation and blurred vision. Unsteadiness and a rapid heartbeat can also occur.

: The elderly are most at risk of the side effects as their metabolism is less efficient and the drugs remain in their systems longer.

: The symptoms from one drug may be small but the elderly often take several medicines which could increase the risk of ``anticholinergic load.''

: ``Informing patients and carers about potential side-effects is of great importance,'' Dr Jacob Mintzer, of the Medical University of South Carolina in Charleston, said in a report in the Journal of the Royal Society of Medicine.

: ``Difficulties with side-effects are likely to result in poorer treatment outcomes and are a major cause of non-compliance,'' he added.

: Mintzer and the co-author of the report, Alistair Burns of the University of Manchester, said if a patient complained of symptoms, doctors and carers should be aware that they could be caused by medication.

: They said patients should not be taken off the drugs too quickly because they could have unpleasant withdrawal symptoms. They also urged doctors to avoid combinations of anticholinergic drugs.

: ``For most drugs with anticholinergic potential an alternative is available,'' said Mintzer.

: ``No drug should be introduced without careful assessment of existing medications and symptoms,'' he added.

: Antihistamines in cold and flu medications, indigestion tablets and sleeping pills can also cause anticholinergic side effects.

: Anticholinergic drugs block the activity of acetylcholine, a substance that mediates the transmission of nerve impulses.

: 12:41 08-31-00

Carole, I think of the side effects the first time their is a sudden change in symptoms. After the sudden increase weakness in my legs, I lookd up my drugs again and found seven drugs ttthst may cause weakness. Now we have tofigure out which one. Bruce

Follow Ups

All times are GMT -7. The time now is 11:25 AM.

Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2015 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!